Florida, 2024

Damaging Winds in Florida, July 9, 2024

July 9, 2024 · NWS MLB · 3 events in 2 counties and zones

Thunderstorms produced sub-severe wind damage in Oviedo and Titusville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms produced sub-severe wind damage in Oviedo and Titusville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 9, 12:54 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 9, 12:54 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
154 PM EDT Tue Jul 9 2024

...New AVIATION...

.AVIATION...
(18Z TAFs)
Issued at 151 PM EDT Tue Jul 9 2024

Showers and storms continue through the afternoon with VCTS for
all TAF sites at the start of the period. TEMPO groups for TSRA
have also been put in place for all TAF sites as showers and
storms will move generally east, southeast eventually pushing
offshore through the evening. A few lingering showers and storms
can't be ruled out for the southern TAF sites this evening, namely
KSUA and KFPR. VFR conditions are forecasted to prevail at all
TAF sites outside of any storms. Pop up showers and storms are
possible Wednesday afternoon, with VCTS for KMCO. Winds remain
generally westward at about 7-10 knots through the afternoon and
into the evening, decreasing to variable around 5 knots overnight.

&&

.UPDATE...
Issued at 1023 AM EDT Tue Jul 9 2024

Offshore flow continues today, and should strengthen slightly
through the afternoon. HRRR indicates sea breeze may be able to
form along much of the coast, with greater potential of sea
breeze development south of the Cape. However, this boundary will
likely remaining pinned close to the coast. Plenty of moisture is
in place, with PW values up to 2-2.3", for convective development
today. However, CAM guidance showing varying degrees of coverage,
with recent HRRR runs keeping showers and storms scattered at best
into the afternoon and focused with boundary interactions toward
the coast. MOS guidance keeps rain chances relatively high and
there is at least mostly to partly sunny skies to start the day,
which should provide sufficient heating. So have PoPs still in
the likely range (60-70 percent) across much of the area.

Model soundings show lower DCAPE values today due to the deeper
moisture, but may still see a few stronger storms, producing
frequent lightning strikes and strong wind gusts up to 40-45 mph.
West-northwest steering winds also remain weak, which may lead to
slower east-southeast movement of storms, keeping the potential
of locally heavy rainfall in the forecast today. Any storms will
be capable of producing 1-3 inch amounts with localized spots of
4+ inches not out of the question. A Marginal Risk of excessive
rainfall is still highlighted across the area by WPC today.

Max temps forecast to be not as high as yesterday, coming in near
to slightly above normal in the low 90s across much of the region.
However, locations near the coast that see enough sunshine and
where the sea breeze and convection is delayed enough may be able
to reach the mid 90s. Heat index values also coming in lower than
yesterday, but remaining quite humid with peak heat index values
around 102-107.

&&

.MARINE...
Issued at 639 EDT Tue Jul 9 2024

Currently-Wednesday... Favorable boating conditions are forecast
outside of lighting storms. Scattered showers and lightning
storms are forecast each afternoon and early evening. Isolated
storms will have the potential to produce heavy rainfall,
occasional to frequent lightning strikes and wind gusts up to
40mph. Light southwest winds back southeast near the coast this
afternoon with the sea breeze at 6-12kts and to the south of Cape
Canaveral Wednesday. Seas are forecast to build up to 1-3ft.

Thursday-Saturday... Boating conditions remain favorable outside of
lightning storms. Offshore flow is forecast to develop mid to late
week with a greater chance for offshore moving showers and lighting
storms capable of gusty winds and occasional to frequent lighting
strikes. West to southwest winds at 5-10kts are expected through
Thursday with onshore winds forecast to develop into Friday
afternoon and into the weekend. Seas are forecast to build up to
1-3ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  94  76  91 /  30  60  30  70
MCO  77  93  78  89 /  30  50  20  70
MLB  76  92  76  89 /  40  60  30  70
VRB  74  92  75  90 /  50  60  30  60
LEE  78  93  79  90 /  30  40  20  60
SFB  77  93  77  90 /  30  50  20  70
ORL  78  93  79  90 /  30  50  20  70
FPR  75  92  75  90 /  50  50  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Weitlich
AVIATION...Leahy
Hazardous weather outlook, Jul 9, 9:31 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1031 AM EDT Tue Jul 9 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-100200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1031 AM EDT Tue Jul 9 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and scattered lighting storms are forecast to
develop this afternoon and early evening. The main storm hazards
with slow moving showers and storms will be locally heavy
rainfall, wind gusts up to 40 to 45 mph, and occasional to
frequent lightning strikes.

.EXCESSIVE RAINFALL IMPACT...
Slow moving showers and lightning storms are forecast this
afternoon which will be capable of producing 1 to 3 inches in 60
to 90 minutes, with local amounts up to 4+ inches possible. The
potential exists for minor flooding of low-lying areas and
roadways. A Marginal Risk for Excessive Rainfall exists for all of
east central Florida for this reason with the greatest potential
along and east of I-4, as well as towards the Space and Treasure
Coasts this afternoon and evening.

.EXCESSIVE HEAT IMPACT...
Afternoon temperatures in the upper 80s to low 90s will combine
with high humidity to produce heat index vales between 100-107
this afternoon. This level of heat can affect anyone without
adequate precautions. It is recommended to take frequent breaks
from the heat and to drink plenty of fluids.

.RIP CURRENT AND SURF IMPACT...
There is a Moderate Risk of dangerous rip currents at all central
Florida Atlantic beaches. Remember to swim near a lifeguard and
never swim alone.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Shower and lightning storm coverage will decrease Wednesday with
higher coverage again Thursday. Occasional to frequent lightning
strikes, wind gusts up to 40 to 45 mph, and heavy rainfall with
minor flooding of low-lying areas and roadways will accompany any
stronger storms.

At least a Moderate risk of dangerous rip currents will continue at
area beaches into mid next week.

Excessive heat is expected to return over the weekend with a
Moderate to Major Heat Risk. Afternoon high temperatures in the
upper 80s to mid 90s will combine with high humidity to result in
heat index values between 105-110 Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Fehling/Weitlich

In the hours before

Special weather statement, Jul 9, 11:29 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
1229 PM EDT Tue Jul 9 2024

FLZ547-647-747-091715-
Southern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
1229 PM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BREVARD COUNTY THROUGH
115 PM EDT...

At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camp Holly Fish Camp, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar, and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2800 8087 2804 8087 2821 8083 2828 8056
      2819 8056 2799 8047
TIME...MOT...LOC 1628Z 268DEG 16KT 2812 8075

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Local storm report, Jul 9, 11:56 AM EST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1256 PM EDT Tue Jul 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Tstm Wnd Gst     1 SSW Melbourne         28.10N 80.65W
07/09/2024  M39 MPH          Brevard            FL   ASOS

            The ASOS at the Melbourne International
            Airport measured a wind gust of 39MPH/34KTS
            from the west-northwest.

&&

Schaper
Special weather statement, Jul 9, 12:37 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
137 PM EDT Tue Jul 9 2024

FLZ045-144-091800-
Orange FL-Southern Lake County FL-
137 PM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAKE AND
SOUTHWESTERN ORANGE COUNTIES THROUGH 200 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clermont, or near Groveland, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Apopka, Ocoee, Winter Garden, Groveland, and Mascotte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2841 8194 2864 8186 2869 8153 2840 8153
TIME...MOT...LOC 1736Z 262DEG 17KT 2855 8178

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Jul 9, 12:39 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
139 PM EDT Tue Jul 9 2024

FLZ041-091815-
Inland Volusia FL-
139 PM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL VOLUSIA COUNTY THROUGH
215 PM EDT...

At 139 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Helen, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, DeLand, New Smyrna Beach, Orange City, and Lake Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2903 8101 2879 8115 2893 8135 2895 8135
      2896 8136 2908 8131
TIME...MOT...LOC 1739Z 297DEG 9KT 2899 8126

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Jul 9, 1:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
205 PM EDT Tue Jul 9 2024

FLZ041-141-091830-
Coastal Volusia FL-Inland Volusia FL-
205 PM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL VOLUSIA COUNTY
THROUGH 230 PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Smyrna Beach, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Oak Hill, and Bethune
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2909 8090 2891 8077 2887 8076 2888 8116
      2911 8113 2914 8092
TIME...MOT...LOC 1805Z 284DEG 9KT 2899 8104

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Jul 9, 1:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
212 PM EDT Tue Jul 9 2024

FLZ045-053-144-091845-
Osceola FL-Orange FL-Southern Lake County FL-
212 PM EDT Tue Jul 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES THROUGH 245 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bay Lake, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden, and Windermere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2855 8169 2854 8133 2819 8146 2823 8154
      2826 8156 2826 8160 2829 8166 2835 8166
      2835 8176
TIME...MOT...LOC 1812Z 292DEG 16KT 2840 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leahy

The radar

The Melbourne radar (KMLB), 82 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
July 9, 1:30 PM EST
Where
Seminole County, 1.45 mi NE of Lake Charm
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
28.692, -81.181

Broadcast media relayed report of a tree down on Florida Avenue. Time estimated via radar.

Thunderstorm Wind, Brevard

When
July 9, 2:10 PM EST
Where
Brevard County, 1.95 mi WSW of Titusville
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
28.590, -80.830

Public report of damage to portions of a vinyl fence.

Thunderstorm Wind, Brevard

When
July 9, 2:11 PM EST
Where
Brevard County, 1.38 mi S of Titusville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
28.580, -80.800

Public report of a tree down near the intersection of Hopkins Ave and Court St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183768, 1183769, 1183770.